Mississippi, 2022

Hail in Mississippi, May 1, 2022

May 1, 2022 · NWS JAN · 1 event in 1 county or zone

As a cold front moved into the region, some storms occurred in association with this front. Hail was the main concern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As a cold front moved into the region, some storms occurred in association with this front. Hail was the main concern.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 1, 12:10 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 1, 12:10 AM CST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
110 AM CDT Sun May 1 2022

.UPDATE...

Updated for 06Z aviation discussion.

&&

.AVIATION...

06Z TAF discussion:

A weak cold front moving into the forecast area will bring some
SHRA and TSRA along parts of the front, and winds will
occasionally be variable as it stalls out in the region today.
Some BR or FG cannot be ruled out along this boundary around 12Z
today, but impacts are more likely to be from an expanding area of
low stratus expected to develop before 12Z. MVFR to IFR ceilings
can be expected at several sites, gradually mixing and lifting
into the VFR range between 15Z to 18Z. Rain chances will move to
locations generally south of Interstate 20 after 18Z. /NF/

&&

.DISCUSSION...

A compact shortwave trough and associated closed upper low will
continue to slowly lift northeast through the Midwest tonight. At
the surface, a trailing cold frontal boundary is currently draped
across central Arkansas. Eastward progression of the front will
continue to slow as upper support pulls away from the area and the
boundary becomes oriented parallel to the upper flow. A few
scattered thunderstorms have developed along the front across
eastern Arkansas this evening. The upstream environment is
characterized by moderate instability (2500 J/kg of MLCAPE) and
sufficient deep-layer vertical wind shear (50kts in the 0-6km
layer) per the 00z Little Rock sounding, so its no surprise that
these storms have take on supercell characteristics with multiple
reports of large hail.

This activity will gradually shift east/southeast into our
northeast Louisiana Parishes, southeast Arkansas Counties as well
as the Mississippi Delta. A severe threat will continue into the
overnight across these areas with the main hazards being damaging
winds and large hail. A brief tornado cannot be ruled out, but
meager low-level wind shear will generally preclude the threat for
tornadoes. A severe thunderstorm watch remains in effect until
2am for the aforementioned areas. Recent CAM guidance depicts the
cluster of supercells over southeast Arkansas growing upscale
into a loosely organized linear segment that propagates southeast
along the surface-based instability gradient across northeast
Louisiana. This is where the greatest potential for severe weather
will reside over the next several hours. A pocket of dry air
remains in place across central Mississippi where low-level
moisture mixed out this afternoon (see 00z JAN sounding). This
drier and less buoyant environment will quickly become hostile to
convective maintenance with time and eastward extent. Therefore,
expecting storms (outside of the previously mentioned complex in
northeast Louisiana) to quickly fizzle out as they move towards
central Mississippi. As such, mainly showers are expected from the
I-55 corridor and east. /TW/

Prior discussion below:

The rest of today and tomorrow...

This afternoon, a mid-level ridge is making its way east, out of the
Lower Mississippi Valley Region, which will allow unseasonably warm
temperatures to climb into the middle to upper 80s. At the surface,
the exiting ridge is creating sustained southerly flow into the
region, which will continue to increase moisture throughout the
afternoon. Coincidentally, there is an anomalous low pressure
disturbance off of the Mississippi/Alabama Gulf Coast that is
generating moisture and instability in E/SE Mississippi. Showers and
storms are possible throughout the remainder of the afternoon in
this portion of the CWA as this system develops storms along the
AL/Ms border. On a larger scale, a mid-level shortwave trough
associated with a closed low over the Mid-West is expected to swing
a cold front into northwest MS. Ahead of this front, the warm and
unstable airmass creeping north into the ArkLaMiss region will allow
for the potential of some strong to severe storms this evening into
the overnight hours. Guidance is showing mid-level lapse rates
ranging ~7.0-7.5 C/Km in the NW portions of the MS Delta region.
Along with this, increasing low-level flow is slightly veered. Due
to this, a Slight Risk in the far NW Delta and a Marginal Risk that
extends along the Natchez Trace has been outlooked by SPC. The main
risks will be damaging winds and quarter size hail, however a
tornado cannot be ruled out in the slight risk area.

Tomorrow, showers and storms will linger in the early morning hours
into the afternoon, but a severe risk is not expected. Areas of
patchy to dense fog will be possible in the Pine Belt, but is
conditional upon the chance of rain. The cold front is expected to
stall over NW MS, which will allow for moisture to linger for areas
south of the boundary. High temperatures tomorrow will continue to
be above average, with highs in the middle to upper 80s. /AJ/

Sunday night through Friday night...

The showers and thunderstorms will diminish during the evening
hours on Sunday, leaving partly to mostly cloudy skies and lows in
the 60s overnight. A short wave will move across the area on
Monday and this may kick off a few showers/storms mainly along and
north of I-20 Monday afternoon.

Another short wave and associated cold front will move into the area
on Tuesday, bringing more showers/storms to the area Tuesday into
Tuesday evening. The boundary will become stationary over the area
on Wednesday, with mainly isolated to scattered diurnal thunderstorm
activity. Another strong short wave/cold front will approach the
area late in the week, but the ECMWF/GFS timing of this system
differs. The GFS is faster with this system, while the ECMWF is
slower and deeper with the short wave, thus some potential for
severe. Will have to monitor this system for possible inclusion in
the HWO/Graphicasts.  Highs through the week will be in the mid 80s
on Monday climbing into the mid/upper 80s to near 90 on Wednesday
and Thursday. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       85  64  86  67 /  35   9  20   7
Meridian      86  63  87  64 /  42  17  22   5
Vicksburg     85  67  86  68 /  30   8  17   9
Hattiesburg   87  65  87  66 /  49  24  12   3
Natchez       83  66  85  67 /  51   8  10   4
Greenville    83  64  83  68 /   9   8  36  23
Greenwood     83  64  84  68 /  18   8  38  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/NF/15/AJ
Hazardous weather outlook, Apr 30, 1:28 PM CST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
228 PM CDT Sat Apr 30 2022

ARZ074-MSZ018-011930-
Ashley-Bolivar-
228 PM CDT Sat Apr 30 2022

This hazardous weather outlook is for portions of southeast
Arkansas, and northwest Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Tonight, severe thunderstorms are possible. Some thunderstorms
could produce damaging winds to 60 mph and quarter size hail. A
tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

ARZ075-LAZ007>009-015-016-023-MSZ019-025>028-034>036-040>042-
011930-
Chicot-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Washington-Humphreys-Holmes-Issaquena-Sharkey-Yazoo-
228 PM CDT Sat Apr 30 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and up to quarter
size hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ029>033-037>039-043>066-072>074-011930-
Catahoula-Tensas-Concordia-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
228 PM CDT Sat Apr 30 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

33

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 1, 12:20 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
120 AM CDT Sun May 1 2022

LAZ015-023-010715-
Richland LA-Franklin LA-
120 AM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of Richland and
northern Franklin Parishes through 215 AM CDT...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Start, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rayville, Mangham, Start, Delhi, Bakers, Warden, Holly Ridge,
Archibald, Buckner, Crowville, Alto and Baskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Louisiana.

&&

LAT...LON 3238 9201 3254 9189 3252 9184 3257 9180
      3255 9144 3253 9147 3249 9149 3240 9149
      3236 9145 3235 9150 3232 9147 3230 9152
      3225 9152 3225 9156 3223 9154 3224 9151
      3221 9155 3220 9152 3217 9153 3229 9202
TIME...MOT...LOC 0620Z 284DEG 23KT 3249 9184

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 1, 12:43 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
143 AM CDT Sun May 1 2022

LAZ016-010745-
Madison LA-
143 AM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern Madison
Parish through 245 AM CDT...

At 143 AM CDT, Doppler radar was tracking a strong thunderstorm over
Delhi, or 16 miles east of Rayville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waverly and Tendal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Louisiana.

&&

LAT...LON 3238 9147 3240 9149 3241 9148 3241 9149
      3244 9149 3243 9147 3244 9147 3249 9149
      3253 9147 3254 9127 3233 9132 3235 9146
      3236 9145 3238 9146 3236 9148 3236 9149
TIME...MOT...LOC 0643Z 282DEG 11KT 3245 9148

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 1, 12:58 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
158 AM CDT Sun May 1 2022

LAZ016-023-025-010800-
Tensas LA-Madison LA-Franklin LA-
158 AM CDT Sun May 1 2022

...Strong thunderstorms will impact portions of northern Tensas,
southwestern Madison and central Franklin Parishes through 300 AM
CDT...

At 158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Bakers to 6 miles south of
Crowville to near Winnsboro. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnsboro, Newellton, Wisner, Newlight, Lake Bruin, Crowville, Cooter
Point, Somerset and Gilbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Louisiana.

&&

LAT...LON 3218 9184 3219 9182 3221 9182 3224 9177
      3226 9177 3225 9165 3237 9147 3219 9117
      3214 9117 3212 9112 3195 9127 3191 9160
      3197 9160 3197 9165 3195 9165 3217 9187
TIME...MOT...LOC 0658Z 309DEG 27KT 3227 9141 3215 9156 3217 9176

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, May 1, 1:56 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
256 AM CDT Sun May 1 2022

MSZ030-010845-
Clay MS-
256 AM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northwestern Clay
County through 345 AM CDT...

At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trebloc, or near Montpelier, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Clay
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8872 3373 8893 3381 8893 3381 8872
TIME...MOT...LOC 0756Z 273DEG 19KT 3378 8889

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

DL
Special weather statement, May 1, 2:38 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 AM CDT Sun May 1 2022

MSZ030-031-010930-
Lowndes MS-Clay MS-
338 AM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of southeastern Clay
and northern Lowndes Counties through 430 AM CDT...

At 337 AM CDT, Doppler radar was tracking a strong thunderstorm near
Columbus AFB, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kolola Springs around 345 AM CDT.
  Caledonia around 350 AM CDT.
  Steens around 400 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3339 8830 3352 8866 3368 8857 3368 8850
      3367 8849 3367 8850 3366 8852 3365 8851
      3366 8850 3366 8846 3368 8843 3367 8842
      3369 8839 3369 8837 3370 8835 3369 8826
TIME...MOT...LOC 0837Z 289DEG 29KT 3364 8849

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NF
Special weather statement, May 1, 2:42 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
342 AM CDT Sun May 1 2022

LAZ024>026-MSZ053-059-060-010930-
Tensas LA-Concordia LA-Catahoula LA-Adams MS-Jefferson MS-
Claiborne MS-
342 AM CDT Sun May 1 2022

...Strong thunderstorms will impact portions of southwestern Tensas,
northern Concordia and Catahoula Parishes, southwestern Claiborne,
Jefferson and northeastern Adams Counties through 430 AM CDT...

At 341 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lorman to near West Ferriday to near
Aimwell. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Natchez, Vidalia, Ferriday, Alcorn, Jonesville, Fayette, Clayton,
Waterproof, Lee Bayou, Stanton, Rosefield, Lorman, Wildsville,
Spokane, Stampley, Red Lick, Helena, Walters, Mcnair and Aimwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 9201 3193 9191 3197 9190 3197 9188
      3195 9184 3194 9184 3187 9177 3188 9173
      3193 9167 3194 9160 3188 9160 3190 9150
      3192 9119 3196 9101 3168 9086 3161 9115
      3143 9153 3152 9201
TIME...MOT...LOC 0841Z 344DEG 17KT 3188 9106 3169 9161 3181 9202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NF

The radar

The Columbus AFB radar (KGWX), 32 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lowndes

When
May 1, 2:42 AM CST
Where
Lowndes County, 1.38 mi S of (Cbm)columbus Afb
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.630, -88.450

Hail around nickel size fell around Columbus Air Force Base.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024774.